Colorado, 2018

Winter Weather in Colorado, February 2 to 4, 2018

February 2 to 4, 2018 · NWS GJT · 1 event in 1 county or zone

A trough embedded in a northwest flow aloft brushed the northwestern Colorado mountains and produced significant to locally heavy snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A trough embedded in a northwest flow aloft brushed the northwestern Colorado mountains and produced significant to locally heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 4:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 2, 4:10 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
410 AM MST Fri Feb 2 2018

.SHORT TERM...(Today through Saturday)
Issued at 410 AM MST Fri Feb 2 2018

Northwest flow continued across eastern Utah and northwest
Colorado early this morning. IR satellite and surface observations
showed more mid-level cloudiness than seen last night, though
automated sensors across the area were not reporting any snow and
live webcam from Steamboat Ski also indicated snow had ceased for
the time being.

Models indicated the next modest surge of moisture will arrive
over Colorado's northern mountains late this morning causing
showers to redevelop over the Elkhead and Park Ranges primarily.
Snow activity was shown to increase this afternoon while spreading
to the Flat Tops, Gore and Sawatch Ranges during the afternoon.
Not much dynamic lift indicated during this period so snow
production largely due to orographic lift. 7H warm air advection
(WAA) was indicated to persist which should hinder snowfall to
some degree. This appeared to be borne out by model accumulated
snow forecast which limited accumulations to 2 inches or less
today.

Light snow should continue into the evening over the northern
Colorado mountains and portions of the north-central mountains.
During the latter part of the night a fast moving short-wave
trough will sweep over northern Colorado. Moisture levels ahead of
the trough jump to near 4 g/kg at the 7H level while WAA ceases
and light cold air advection sets in. Combined with continued
favorable orographics, this feature should bring more significant
snowfall rates than have been seen thus far during this northwest
flow regime. Low end advisory criteria snowfall is possible for
the Elkhead and Park Mountains from late tonight into Saturday,
but not ready to hoist highlights just yet as there remains some
uncertainty as to how well models are handling moisture advection.

All models indicated snowfall will continue into Saturday
afternoon, though moisture levels were indicated to fall in the
wake of the trough passage. Concurrently, WAA redevelops which,
when combined with reduced moisture, should result in greatly
reduced snowfall rates.

Temperatures today and Saturday will continue to run above normal
and not significantly different from what has been recorded over
the past couple of days.

.LONG TERM...(Saturday night through Thursday)
Issued at 410 AM MST Fri Feb 2 2018

Northwesterly flow will continue to plague the forecast area on
Sunday and into the new work week as a few other disturbances
drag into the region. Extended models differ in the intensity of
these systems on Sunday and then again on Monday night into
Tuesday. The track of the Monday night/Tuesday storm has shifted
from earlier model runs with the latest solutions showing a
broader shortwave trough drop into eastern Utah and western
Colorado. If this pans out, then perhaps we can finally see some
better coverage of precipitation across the area. We'll have to
continue to monitor the next few runs for any other shifts in the
track.

Regardless, we will see northwesterly flow dominate the synoptic
pattern over our region as the ridge of high pressure remains
amplified off the west coast through the end of next week.
Temperatures will continue to run above seasonal norms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 410 AM MST Fri Feb 2 2018

Moisture in northwest flow is expected to continue to bring light
snow to the northern Colorado mountains through the next 24 hours.
This activity poses a minor threat of snow showers at KHDN after
18Z with a good chance for brief light snow after 06Z/Saturday.
Snow may result in brief MVFR visibility along with CIGS below
ILS breakpoints. Meanwhile, KRIL, KEGE, and KASE are likely to
experience prolonged periods where CIGS are below ILS breakpoints
after 02Z/Saturday, but there is only a small chance for snowfall.

Elsewhere, VFR conditions with CIGS above ILS breakpoints are
expected to persist at the remaining TAF sites through the next 24
hours. Winds will be below 10 knots so unlikely to negatively
impact airport operations today or tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...MMS
AVIATION...NL
Hazardous weather outlook, Feb 2, 4:34 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
434 AM MST Fri Feb 2 2018

COZ001>014-017>023-UTZ022>025-027>029-031145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MST Fri Feb 2 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow is expected to redevelop over the northern, and portions of
Colorado's central mountains late this morning, becoming scattered
in coverage this afternoon and evening. A disturbance in northwest
flow will result in widespread snow over the Elkhead, Park, Gore,
Sawatch and Flat Top Mountains late tonight. Accumulations are
expected to range from 2 to 4 inches with locally higher amounts
over the higher elevations by sunrise Saturday. Accumulations for
Colorado's central mountains will be even lighter with
accumulations of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of snow will continue off and on across Colorado's
northern and central mountain ranges during the remainder of the
week, through the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 2, 8:00 AM MST to February 4, 1:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 to 8 inches with locally higher amounts of 13 and 15 inches measured at the Whiskey Park and Tower SNOTEL sites, respectively.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731050.